Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 7:04 PM EDT for Henry County, Putnam County, Ohio. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 7:04 PM EDT (23:04 UTC)
- Expired
- Oct 24, 2001, 8:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Henry County, OH, Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 135 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 7:30 PM EDT | Hail 1.75 | Ottoville, OH | |
| Oct 24, 7:40 PM EDT | Tornado F3 | Ft Jennings, OH | Tornado touched down in extreme southeast Van Wert county northwest of Delphos as an F0 and movednortheast into Putnam county southwest of Fort Jennings. F3 damage occurred 2 miles southwest of Ottawa in Putnam county with significant damage to well built home |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 12:45 PM EDT | Tornado Watch | SPC | 7 hr |
| Oct 24, 6:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
203 WUUS53 KIWX 242306 SVRFWA OHC051-069-137-250000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 704 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FULTON COUNTY IN OHIO HENRY COUNTY IN OHIO PUTNAM COUNTY IN OHIO * UNTIL 800 PM EDT * AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF FAYETTE TO 14 MILES SOUTHWEST OF OTTOVILLE...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... ARCHBOLD OTTAWA HOLGATE WAUSEON NAPOLEON COLUMBUS GROVE A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:30 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 24, 3:30 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001
SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.
.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA
RESIn the hours before
Local storm report, Oct 24, 6:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM TIPPECANOE IN TORNADO
10/24/01 MARSHALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0523 PM 1 NE CORUNNA IN WIND DAMAGE
10/24/01 DEKALB REPORTED BY HAM RADIO
OPERATOR. TELEPHONE
LINES DOWN. TREE DAMAGE
TO A HOUSE.Local storm report, Oct 24, 6:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 4 W FREMONT IN TORNADO
10/24/01 STEUBEN REPORTED BY PUBLIC.Local storm report, Oct 24, 6:38 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 2 W FREMONT IN TORNADO
10/24/01 STEUBEN REPORTED BY PUBLIC.
0525 PM FREMONT IN TORNADO
10/24/01 STEUBEN REPORTED BY PUBLIC.Local storm report, Oct 24, 6:45 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM FAIRFIELD CENTER IN WIND DAMAGE
10/24/01 DEKALB TREE DOWN BLOCKING
COUNTY ROAD 10. LARGE
TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.
0537 PM 6 NW WATERLOO IN WIND DAMAGE
10/24/01 DEKALB REPORTED BY HAM RADIO
OPERATOR. ROOF BLOWN
OFF OF HOUSELocal storm report, Oct 24, 6:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM STURGIS MI WIND DAMAGE
10/24/01 ST.JOSEPH TREES DOWN COUNTYWIDE.
REPORTED BY SHERIFF
0500 PM KENDALLVILLE IN TORNADO
10/24/01 NOBLE REPORTED BY FIRE AND
RESCUE. BUSINESSES ON
WEST SIDE OF TOWN
DAMAGED.
0500 PM KENDALLVILLE IN WIND DAMAGE
10/24/01 NOBLE TREES DOWN COUNTYWIDE.
REPORTED BY FIRE AND
RESCUE.Local storm report, Oct 24, 6:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 5 SE MONROE IN .75 INCH HAIL
10/24/01 ADAMS REPORTED BY SHERIFF.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 6:28 PM EDT | Tornado Warning | IWX | Williams | 62 min |
| Oct 24, 6:42 PM EDT | Tornado Warning | IWX | Van Wert | 58 min |
| Oct 24, 6:50 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding | 60 min |
| Oct 24, 7:04 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 56 min |
| Oct 24, 7:23 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 67 min |
| Oct 24, 7:39 PM EDT | Tornado Warning | IWX | Paulding, Putnam | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.